Michigan, 2019

Damaging Wind in Michigan, July 11, 2019

July 11, 2019 · NWS DTX · 1 event in 1 county or zone

A severe thunderstorm developed near Birch Run.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm developed near Birch Run.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 10, 11:07 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 10, 11:07 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1207 AM EDT Thu Jul 11 2019

.AVIATION...

Late evening surface analysis indicates the cold front entering
central Lower Michigan at press time and extending to the south end
of Lake Michigan. Radar evidence of isolated thunderstorms is more
supportive of a VCTS at MBS and FNT for the remainder of the night
while monitoring trends for points south. Conditions outside of any
storms remain VFR upon passage of the initial cold front through
early morning. A trailing pressure trough brings a stronger NW wind
shift by late morning through this afternoon. Substantial cumulus
coverage is expected in the cooler but still relatively humid air
mass into Thursday evening.

For DTW... Storms along the cold front appear to remain north of DTW
tonight although new development near the south end of Lake Michigan
will be monitored during the early morning. The front clears east of
DTW toward 12Z followed by increasing coverage of VFR ceiling below
5000 ft during the day.

.DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms tonight.

* Moderate for ceiling 5000 ft or less from late morning through
  Thursday evening.

&&

.PREV DISCUSSION...
Issued at 957 PM EDT Wed Jul 10 2019

UPDATE...

The 00Z DTX sounding tells the story of afternoon and early evening
convective potential for SE Michigan. It shows a well mixed boundary
layer with generous moisture supply but just not enough to break
through the cap in the 800-750 mb layer. A few late developing
updrafts made an attempt but quickly dissipated while storms
developed more fully to the east where moisture was deeper and much
more strongly to the south where surface based instability was
greater.

For the rest of tonight, thunderstorm potential shifts to the upper
level trough and surface cold front moving across the northern and
western Great Lakes. A window for storms remains open for SE
Michigan as the mid level thermal trough is nudged eastward and
replaced by modest cooling aloft. This is proving adequate for
continued expansion over northern Lower and for new convection near
the south end of Lake Michigan where slightly greater mid level
lapse rate overlaps with the MLCAPE axis and stronger SW flow aloft.
A secondary surge of low level theta-e ahead of the cold front is
expected to maintain moderate elevated instability during the night
that could support additional isolated to scattered coverage along
and ahead of the cold front. Marginal and conditional is a good way
to describe severe potential as storms, if they develop, are limited
by the loss of surface based instability while gaining access to a
slightly better wind profile. Slightly stronger shear could support
a marginal hail risk along with a localized downburst wind gust and
locally heavy rainfall before the front exits into Ontario toward
sunrise.

PREV DISCUSSION...
Issued at 351 PM EDT Wed Jul 10 2019

DISCUSSION...

Forecast reasoning laid out in previous discussions remains valid
going into this afternoon. An instability axis is moving in from the
west with latest RAP guidance indicating MLCAPEs of 1500+ J/kg
present west of US-23. Weak midlevel capping in place (evidenced by
lack of stronger vertical development in the cumulus field) and weak
forcing will hinder much convective development, but isolated
showers and storms will be possible in the 6-10pm window given the
unstable air mass. 0-6km bulk shear of about 15-20 kt is currently
in place and will increase to about 30 kt this evening as the low
pressure system moves into northern lower Michigan, which will allow
for a marginal risk of strong to severe storms. The main threats
will be 50-60 mph wind gusts, small hail, and heavy rain given
potential PWATs in excess of 1.5 inches. After diurnal support is
lost and the boundary layer stabilizes, severe threat diminishes.
However, a broken line of showers or storms ahead of the incoming
cold front may extend/survive into the Saginaw Valley and Thumb
tonight in the 11pm-3am time frame.

Dew points in the upper 60s to lower 70s will remain in place much
of the night ahead of the cold front. With cold frontal passage late
in the overnight period and weak/delayed cold advection, lows will
be held in the upper 60s to lower 70s as well. The overall result
will be a very muggy night.

Tomorrow will be a more comfortable day across the region as cooler
and slightly less humid air advects in from the northwest. Mixing
depths expand to around 850mb and tap into slightly elevated
gradient flow, resulting in a breezy afternoon. 850mb temps around
13-15C will allow for highs to climb into the lower 80s across much
of the region and mid 80s in the Detroit urban corridor and south of
the glacial ridge. Isolated to widely scattered showers will be
possible during the afternoon as the thermal trough passes overhead
coincident with a weak surface trough. Lows tomorrow night will fall
to around 60 degrees (mid 60s in Metro Detroit) with any lingering
showers having tapered off by evening.

Quiet weather on Friday as weak height rises move in with a ridge
expanding in from the upper Midwest. Surface high pressure will
build in from the mid-Mississippi Valley with light northerly flow
keeping temperatures seasonable in the 80s with mostly sunny to
partly cloudy skies.

Saturday morning a low moves south of the Hudson Bay which brings a
slight chance for some scattered storms and showers Saturday evening
as its weak cold front moves across SE MI. Before the fropa, hot
humid air returns to the area with Saturday highs near 90 and
dewpoints in the 60's. Post fropa highs Sunday will be average, in
the mid 80's. Another large ridge of high pressure sets up over the
Great Plains and moves over SE MI by Monday bringing a very hot
humid airmass. Highs the first half of the next work week will be in
the low to mid 90's and dewpoints in the mid 60's.

Though still uncertain given how far out it is, models are taking
the remnants of what is currently Potential Tropical Cyclone Two up
the Mississippi valley and over SE MI by Thursday next week which
could bring heavy rain to the area if the track pans out.

MARINE...

Light wind within resident high pressure will continue through
today. There is a chance for severe thunderstorms this evening
mainly over the southern waters. Light to moderate northwest flow
fills in behind the cold front on Thursday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
UPDATE.......BT
DISCUSSION...TF/KDK
MARINE.......JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 10, 9:23 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1023 PM EDT Wed Jul 10 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1023 PM EDT Wed Jul 10 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

There remains a Marginal Risk for severe thunderstorms tonight
across all of southeast Michigan. Scattered coverage is possible in
the Saginaw Valley with isolated coverage elsewhere around the
region. The best potential for any severe storms, should storms
develop, is 1 AM and 5 AM. Damaging wind gusts of 50 to 60 mph, hail
near 1 inch, and locally heavy rainfall are the primary threats.
Storm motion is west to east around 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Increasing heat and humidity will be possible early next week as
temperatures climb into the 90s and heat indices reach into the mid
90s, and possibly mid 90s in spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1023 PM EDT Wed Jul 10 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe thunderstorms tonight across
most of the local waters, with a Slight Risk for northern Lake
Huron. Greatest coverage of thunderstorms will be across the
northern and central Lake Huron basin. Best potential for severe
thunderstorms will be between 10 PM and 2 AM. Wind gusts in excess
of 34 knots and small hail will be the primary threats. Storm motion
will be from west to east around 30 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

IRL/BT

In the hours before

Special weather statement, Jul 11, 12:19 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
119 AM EDT Thu Jul 11 2019

MIZ053-054-061-062-110615-
Tuscola-Genesee-Lapeer-Saginaw-
119 AM EDT Thu Jul 11 2019

...A THUNDERSTORM WILL AFFECT SOUTHERN TUSCOLA...NORTHWESTERN
LAPEER...SOUTHEASTERN SAGINAW AND NORTHERN GENESEE COUNTIES...

At 118 AM EDT, a thunderstorm was located over Birch Run, moving
northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flushing, Frankenmuth, Caro, Vassar, Clio, Cass City, Birch Run,
Millington, North Branch, Mayville, Columbiaville, Mount Morris,
Montrose, Otisville, Kingston, Otter Lake, Clifford, Beecher, Tuscola
and Wilmot.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4363 8312 4355 8311 4321 8312 4307 8386
      4324 8402
TIME...MOT...LOC 0518Z 244DEG 37KT 4321 8380

Behnke

The radar

The Detroit radar (KDTX), 61 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
July 11, 12:25 AM EST
Where
Genesee County, 2.13 mi WNW of Farrandville
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.210, -83.760

Multiple trees were reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839730.